Alert archive / Michigan / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Detroit, MI

September 13, 2006Macomb County, Wayne County, Michigan

NWS Detroit, MI issued this flash flood warning at Sep 13, 2006, 3:47 PM EDT for Macomb County, Wayne County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2006, 3:47 PM EDT (19:47 UTC)
Expired
Sep 13, 2006, 6:45 PM EDT
In force
3 hr
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Macomb County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 40 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:18 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 13, 2:18 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
218 PM EDT WED SEP 13 2006

.AVIATION...

A BROAD SURFACE LOW IS LOCATED FROM WESTERN LAKE ONTARIO TO
SOUTHEAST MICHIGAN WITH ONE TROUGH EXTENDING TO SOUTHERN LAKE
MICHIGAN AND ANOTHER TROUGH EXTENDING SOUTH THROUGH OHIO. AN
UPPER LOW IS LOCATED OVER INDIANA WITH A SIGNIFICANT DRYSLOT
EXTENDING ACROSS WESTERN OHIO INTO SOUTHEAST MICHIGAN. THIS DRYSLOT
IS ALLOWING FOR SOME BREAKS IN THE CLOUD COVER WITH TEMPS IN THE
DETROIT AREA REACHING THE LOW 70S AND CAUSING SURFACE BASED CAPES TO
CLIMB TO AROUND 1100 J/KG. SHOWERS AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO FILL IN AS INSTABILITY INCREASES ACROSS THE
FAR SOUTHEASTERN PORTION OF THE STATE...WITH STORMS FOCUSED ALONG
THE LOW LEVEL CONVERGENT AXIS. THE NORTHERN TAF SITES WILL CONTINUE
TO STRUGGLE WITH LOW CIGS/VISBYS THIS AFTERNOON AS THEY REMAIN ON
THE NORTH SIDE OF THE SURFACE LOW. SOME SCATTERED DEFORMATION
SHOWERS WILL CONTINUE INTO THE EARLY EVENING BEFORE SHIFTING EAST
AND IMPACTING THE DETROIT AREA AIRPORTS THROUGH AROUND 06Z.

A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE WILL REMAIN TRAPPED IN
THE BOUNDARY LAYER AGAIN TONIGHT WITH POOR AVIATION CONDITIONS
EXPECTED AGAIN. AS WE REMAIN UNDER BROAD CYCLONIC FLOW AT THE
SURFACE MOST LOCATIONS WILL ENCOUNTER IFR CONDITIONS. WEAK
COOLING BELOW 850MB WILL ALSO WORK INTO THE NORTHERN TAF SITES OVERNIGHT
WHICH MAY CAUSE SOME LIGHT DRIZZLE AS THE NEARLY SATURATED COLUMN
COOLS.

THURSDAY WILL BRING A GRADUAL IMPROVEMENT IN AVIATION CONDITIONS AS
HIGH PRESSURE BUILDS INTO THE CENTRAL GREAT LAKES AND HELPS TO SCOUR
OUT THE LOW LEVEL MOISTURE.

&&

.PREV DISCUSSION...ISSUED 400 AM EDT WED SEP 13 2006

SHORT TERM...TODAY AND TONIGHT

UPPER LEVEL LOW CURRENTLY OVER NORTH CENTRAL ILLINOIS WILL MOVE EAST
JUST SOUTH OF MICHIGAN SOUTHERN BORDER TO WESTERN PENNSYLVANIA BY
THURSDAY MORNING.  IN THE MEANTIME...A BROAD SURFACE LOW WILL MOVE
ALONG A STATIONARY SURFACE FRONT STRETCHING ALONG A I96 TO M59 CORRIDOR
DURING THE DAY.

A BAND OF SHOWERS AND THUNDERSTORMS ON THE NORTHERN PERIPHERY OF THE
UPPER LOW ARE CURRENTLY ROTATING THROUGH LOWER MICHIGAN RIGHT NOW.
THESE SHOULD LIFT NORTH OF THE DETROIT AREA BY ABOUT 6AM.  THE
SHOWER ACTIVITY WILL BECOME MORE STATIONARY DURING THE DAY ACROSS
THE SAGINAW VALLEY/THUMB REGION AS A DEFORMATION ZONE ALONG AND
NORTH OF I69 SETS UP.  FURTHER SOUTH...DEEP MOISTURE WILL BE CUT OFF
AS DRY SLOT WORKS ITS WAY AROUND UPPER LOW.   SHOULD SEE A DECREASE
IN ACTIVITY THIS MORNING SOUTH BEFORE DIURNAL HEATING DESTABILIZES
ATMOSPHERE THIS AFTERNOON AS SURFACE LIS DROP TO ABOUT MINUS 3 AND
K INDICES HOVER AROUND 30.  WILL THEN SEE AN INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY.

FOG WILL BE A PROBLEM THIS MORNING...ESPECIALLY ALONG AND NORTH OF
FRONT AS VISIBILITIES HAVE BEEN BETWEEN 1/4 AND 2 MILES WHILE TO THE
SOUTH GENERALLY 3 MILES OR HIGHER.  FOG SHOULD SLOWLY LIFT TO 3
MILES OR BETTER BY THIS AFTERNOON ACROSS THE SAGINAW VALLEY AND
THUMB.  WILL ALSO CARRY CHANCE OF THUNDERSTORMS NORTH OF FRONT WHERE
K INDICES WILL REMAIN IN THE LOW 30S AND TOTAL TOTALS IN THE MID 40S.

AS THE UPPER LOW MOVES TO THE EAST TONIGHT WILL SEE SHOWER ACTIVITY
IN THE DEFORMATION ZONE TO SLOWLY WEAKEN.  WILL TAPER PRECIP OFF
OVERNIGHT.

CURRENT FORECAST TEMPS LOOK ON TARGET SO WONT CHANGE.

LONG TERM...

UPPER LOW/TROUGH WILL BE SLIDING EAST INTO THE MID ATLANTIC
STATES ON THURSDAY. STILL SOME LINGERING 850-500 MB THERMAL
TROUGHING AROUND OVER SOUTHEAST MICHIGAN THURSDAY MORNING INTO THE
EARLY AFTERNOON HOURS AND HAVE THUS INCREASED CLOUD COVER AND
TWEAKED MAXES DOWN A DEGREE. SKIES SHOULD CLEAR OUT THURSDAY
EVENING/NIGHT AS RIDGING AT ALL LEVELS BUILDS INTO THE CENTRAL
GREAT LAKES. LINGERING LOW LEVEL MOISTURE AND IDEAL RADIATING
CONDITIONS SHOULD LEAD TO AT LEAST PATCHY FOG...AS INDICATED IN
THE GFS/NAM SURFACE CPDS.

MAJOR PATTERN SHIFT TO TAKE PLACE OVER THE WESTERN CONUS AS CURRENT
RIDGE (591 DAM AT 500 MB) WILL BE REPLACED BY AN ANOMALOUSLY DEEP
UPPER LEVEL TROUGH (AT LEAST -3 STANDARD DEVIATIONS) BY FRIDAY. NO
PROBLEMS OVER THE CENTRAL GREAT LAKES FRIDAY-SATURDAY AS 00Z
EUROPEAN INDICATES THE 500 MB RIDGE AXIS OVERHEAD DURING THAT
TIME-FRAME. RIDGE AXIS SLIDES INTO THE EASTERN GREAT LAKES ON SUNDAY
WITH 850 MB TEMPS WARMING TO AROUND 16 C OVER SOUTHERN LOWER
MICHIGAN. WITH THE INCREASING SOUTHWEST GRADIENT OUT AHEAD OF
UPSTREAM COLD FRONT...MAXES SHOULD BE ABLE TO CLIMB INTO THE MID 80.
BASED ON THE 00Z EUROPEAN...ALLOWING FOR ONE MORE WARM DAY (UPPER
70S) ON MONDAY (850 MB TEMPS 12-14 C) STILL LOOKS GOOD AS UPPER LOW
TRACKS INTO ONTARIO MONDAY NIGHT. GOOD LOW LEVEL COLD ADVECTION ON
TUESDAY...AS 850 MB TEMPS FORECASTED TO DROP INTO THE LOW SINGLE
NUMBERS (C). EVEN SO...THE BOUNDARY LAYER SHOULD BE WELL MIXED
(ABOVE 850 MB)...WHICH WOULD ALLOW MAXES TO RISE INTO THE MID 60S.
NO CHANGES MADE TO THE WX WITH CHANCE POPS MONDAY THROUGH TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...DRC
LONG TERM....SF
AVIATION...KEK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 13, 4:27 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
427 AM EDT WED SEP 13 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
427 AM EDT WED SEP 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER
LEVEL LOW TRACKS ACROSS THE NORTHERN OHIO VALLEY. SEVERE WEATHER
IS NOT EXPECTED BUT LOCALIZED HEAVY RAINFALL IS POSSIBLE...ALONG
WITH SMALL HAIL...ESPECIALLY TOWARD THE OHIO BORDER. THUNDERSTORMS
THAT DEVELOP TODAY WILL MOVE NORTHEAST AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS A COLD FRONT MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-140830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
427 AM EDT WED SEP 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER
LEVEL LOW TRACKS ACROSS THE NORTHERN OHIO VALLEY. SEVERE WEATHER
IS NOT EXPECTED...BUT SMALL HAIL IS POSSIBLE...ESPECIALLY OVER THE
MICHIGAN WATERS OF LAKE ERIE. THUNDERSTORMS THAT DEVELOP TODAY
WILL MOVE NORTHEAST AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS A COLD FRONT MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:20 PM EDTSevere Thunderstorm WarningDTXWayne55 min
Sep 13, 3:24 PM EDTSevere Thunderstorm WarningDTXMacomb59 min

Nearby

Flash Flood Warnings in Michigan, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.